Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 22, NWS Portland, OR
NWS Portland, OR issued this gale warning at Apr 24, 2021, 8:31 PM PDT. It took effect at Apr 24, 2021, 10:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2021, 8:31 PM PDT (03:31 UTC)
- In effect from
- Apr 24, 2021, 10:00 PM PDT
- Expired
- Apr 25, 2021, 2:39 AM PDT
- In force
- 5 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
215 WHUS76 KPQR 250331 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 831 PM PDT Sat Apr 24 2021 PZZ250-251000- /O.CON.KPQR.SC.Y.0066.000000T0000Z-210425T0500Z/ /O.NEW.KPQR.GL.W.0022.210425T0500Z-210425T1000Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- 831 PM PDT Sat Apr 24 2021 ...GALE WARNING IN EFFECT UNTIL 3 AM PDT SUNDAY... * WHAT...South winds 15 to 25 kt with gusts up to 35 kt mainly north of Tillamook Head. Seas 5 to 8 feet at 10 seconds expected. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM. * WHEN...Gale Warning, until 3 AM PDT Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A deepening low pressure center off the north Oregon coast will move north towards the southwest Washington coast tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ270-251000- /O.EXB.KPQR.SC.Y.0066.210425T0400Z-210425T1000Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 831 PM PDT Sat Apr 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT SUNDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 feet at 9 seconds expected. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. * WHEN...Until 3 AM PDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...A deepening low pressure center off the north Oregon coast will move north towards the southwest Washington coast tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ255-275-250500- /O.CON.KPQR.SC.Y.0066.000000T0000Z-210425T0500Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 831 PM PDT Sat Apr 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and seas 4 to 6 feet at 9 seconds. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...Until 10 PM PDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
1 follow-up statement
850 WHUS76 KPQR 250939 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 239 AM PDT Sun Apr 25 2021 PZZ250-251400- /O.CAN.KPQR.GL.W.0022.000000T0000Z-210425T1000Z/ /O.NEW.KPQR.SC.Y.0067.210425T0939Z-210425T1400Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- 239 AM PDT Sun Apr 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM PDT THIS MORNING... ...GALE WARNING IS CANCELLED... * WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and seas 3 to 6 feet at 9 seconds. Strongest wind north of Tillamook Bay. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM. * WHEN...Until 7 AM PDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ270-251400- /O.EXT.KPQR.SC.Y.0066.000000T0000Z-210425T1400Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 239 AM PDT Sun Apr 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PDT THIS MORNING... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet at 9 seconds. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. * WHEN...Until 7 AM PDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Apr 24, 2:43 PM PDT, 5 hours 48 minutes earlier.
Area forecast discussion, Apr 24, 2:43 PM PDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Portland OR
243 PM PDT Sat Apr 24 2021
.SYNOPSIS...A weakening low pressure system will continue to bring
light rain across the area through Sunday. As these showers persist
across the region over the next 24 hours, expect a slight chance of
thunderstorms this evening and Sunday afternoon. Cool, showery
weather persists through Monday, with snow levels hovering near the
Cascade passes. Milder and likely drier weather returns Tuesday,
with the next chance of rain towards the latter part of the
upcoming week.
&&
.SHORT TERM...Tonight through Tuesday...The showery precipitation
continues across the area as a weakening low pressure system slowly
moves inland. This stream of precipitation has resulted in twelve
hour rainfall totals around 0.20 to 0.50 inches along the coast and
Coast range. Within the Willamette Valley the twelve hour values are
around 0.05 to 0.25 inches. Looking at model soundings from the GFS
and NAM the Convective Available Potential Energy (CAPE) profiles are
skinny with values around 200 to 300 J/kg with almost 0 J/kg of
Convective Inhibition (CIN). Therefore, there is a slight chance of
thunderstorms is possible through the evening hours as general
instability has increased across the area.
Tonight, overall shower coverage will diminish, but not completely go
away as most locations will likely see some very light precipitation
continue through the overnight hours. As these shower chances diminish,
so too will the possibility of thunderstorms.
Sunday, model guidance has the center of the low which has been
providing the precipitation will be around the Oregon/California
border, with the bulk of the low's energy focused in the direction.
What that means for our CWA is that we will be in the unstable air
mass portion of this system. Model soundings again show a skinny CAPE
profile with values in the 250 to 500 J/kg along with minimal CIN.
Therefore, will continue to keep a slight chance of thunderstorms in
the forecast starting in the late morning hours. Overall, there is a
slightly higher chance for thunderstorms on Sunday as instability is
higher, but precipitation chances are lower when compared to the
environment today.
The start of the week has a shortwave trough on the backside of the
parent low, rotating through the area keeping showers in the forecast
for Monday. Tuesday ridging looks to become the dominate synoptic
feature, which will usher in drier conditions, but with 850 mb
temperatures around +0C to 3C will keep daytime temperatures closer
to April/May normals with highs in the mid to upper 60s inland and in
the mid to upper 50s along the coast. Throughout the forecast period
snow levels are expected to be at or slightly lower than the Cascade
passes. /42
.LONG TERM...Tuesday night through Saturday...Models are in good
agreement that a ridge of high pressure will persist through the
middle of the week. This will keep the CWA warm and dry. There are
some discrepancies within ensemble guidance that suggests some
perturbations in the overall flow pattern could result in some
precipitation happening along the the northern part of the CWA
through the middle part of the week. So, have kept the marginal PoPs
that is shown in the NBM. Friday a pattern change can be seen within
the model families, while the models are showing different solutions,
in general they agree that a low from the Gulf of Alaska will slowly
push eastward bringing a cold front and precipitation across the CWA
through Saturday. /42
&&
.AVIATION...An area of weak low pressure will remain off the
Oregon coast tonight into Sunday. This will keep a showery air mass
in place over the region, with a mix of VFR and MVFR conditions.
There is a slight chance of a thunderstorm mixed in with the showers
through 03Z this evening, with the best chance across the south
Willamette Valley and adjacent Cascade Foothills. Showers are likely
to decrease in coverage overnight and into Sunday morning, then pick
up again Sunday afternoon, with another slight chance for
thunderstorms in the afternoon.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...Predominant flight conditions next 24 hours
expected to be VFR, but with occasional bouts of MVFR conditions and
showers.
&&
.MARINE...A small low pressure center off the central Oregon coast
Saturday afternoon is expected to weaken and move north through the
coastal waters tonight. Southerly winds to the east and southeast of
the low center will be gusty through this evening with peak gusts
reaching 25 to 30 kt, before winds subside as the low weakens
overnight. With just a small westerly swell over the next few days,
seas tonight will tend to be dominated by steep locally driven wind
waves, but are likely to remain 7 ft and under.
After tonight a trough of low pressure remains over the coastal
waters into Monday, before high pres moves back in. This keeps winds
and seas fairly benign through Monday night, with winds generally
under 15 kt and seas remaining between 4 and 6 ft. The next
possibility of small craft advisory level winds is likely not until
Tuesday at the earliest when a front approaches the northern waters.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 10 PM PDT this evening for Coastal
waters from Cape Shoalwater WA to Cascade Head OR out 10
NM-coastal waters from Cascade Head OR to Florence OR out
60 NM.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 2:39 AM PDT | Small Craft Advisory | PQR | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.